MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC ARROW ULTRAFLEX IAB: 8FR 50CC; SYSTEM, BALLOON, INTRA-AORTIC

ARROW INTERNATIONAL LLC ARROW ULTRAFLEX IAB: 8FR 50CC; SYSTEM, BALLOON, INTRA-AORTIC
Catalog Number IAB-06850-U
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 08/04/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Qn# b)(4).
 
Event or Problem Description
It was reported "balloon was inserted and connected to the console and pumping was initiated.Under fluoroscopy the balloon inflation was seen but no deflation was visualized.After 30 sec to 1min the console errored as leak detected but there were no kinks or breaks identified and all connections were secure.Manual deflation was performed and balloon was removed and entire system exchanged".The patient's current condition is reported as "fine".
 
Event or Problem Description
It was reported "balloon was inserted and connected to the console and pumping was initiated.Under fluoroscopy the balloon inflation was seen but no deflation was visualized.After 30 sec to 1min the console errored as leak detected, but there were no kinks or breaks identified and all connections were secure.Manual deflation was performed.And balloon was removed and entire system exchanged".The patient's current condition is reported as "fine".
 
Additional Manufacturer Narrative
(b)(4).Complaint verification testing could not be performed as no sample was returned for analysis.A device history record review could not be performed, as a lot number was not reported.Without the device to evaluate, the complaint could not be confirmed, and the probable cause could not be determined from the available information.Teleflex will continue to monitor and trend for reports of this nature.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Qn# (b)(4).Returned for investigation was a 50cc 8.0fr ultraflex intra-aortic balloon catheter (iabc) without the original packaging.The sample was returned within the ups shipping box and was in a sealed bio-hazard bag.Returned with the sample was supplied 50cc inflation driveline tubing; no damage or abnormalities were noted.Upon return, the iabc bladder was noted withdrawn through the teflon sheath and the sheath was noted on the iabc bladder membrane.Buckling was noted to the teflon sheath extrusion.The one-way valve was noted tethered to the short driveline tubing.The exposed portion of the bladder was fully unwrapped.The iabc central/outer lumen was noted bent at approx-imately 38.8cm from the iabc distal tip.Dried blood was noted on the exterior surfaces of the re-turned sample.No blood was noted within the helium pathway.The iabc bladder was noted with-drawn through the teflon sheath and buckling was noted to the teflon sheath extrusion, which indi-cates the iabc was not removed from the patient correctly per the instructions for use (ifu).As a result, an in-service has been requested to review the instructions for use (ifu) with the customer.The instructions for use (ifu) states:"do not remove arrow iab through hemostasis sheath intro-ducer or hemostasis device.Once unwrapped (unfurled), balloon profile will not allow passage through the sheath and attempted removal in this manner may result in arterial tearing, dissection or balloon damage.The bladder thickness was measured at six points with measurements ranging from 0.0068in-0.0074in and was within specification of process document.The one-way valve was tested and passed.A vacuum was pulled on the one-way valve, and it held for at least 1 minute according to quality system document.The iabc central lumen was aspirated and flushed using a 60cc lab-inventory syringe.No abnormalities or debris were noted.The one-way valve was connected to the short driveline tubing, and a vacuum was pulled on the returned iabc.While maintaining the vacu-um, the teflon sheath was moved from the iabc bladder and towards the bifurcate without any diffi-culty.Upon removal of the sheath, no damage or abnormalities noted to the iabc bladder.The iabc was connected to an iabp with the returned 50cc inflation driveline tubing.The iabc was inserted into the "t" tube and 75mmhg backpressure was applied.After the pumping was initiated, the blad-der was fully inflating; however, the bladder was not fully deflating and the pump triggered the "pos-sible helium loss 3, subcode 2" alarm, which is consistent with the reported event.The iabc was leak tested in accordance with testing methods from manufacturing procedure.Multiple leaks were immediately detected from the outer lumen approximately from 40.5cm to 46.5cm from the iabc distal tip.No other leaks were detected.No blood was noted within the helium pathway, which indi-cates that the damage to the iabc outer lumen most likely occurred during the removal of the device from the patient or during the return shipment.A lab inventory 0.025in guidewire was back loaded through the iabc distal tip.No resistance was noted; the guidewire was able to advance through the central lumen.No blood or debris was noted.Destructive testing was performed by manufacturing and qa engineers to determine the cause of the bladder's failure to fully deflate.During the destruc-tive test, the iabc catheter was sectioned into two pieces near the iabc bifurcate.Microscopic in-spection of the bifurcation/helium pathway revealed the presence of a dried substance.Upon remov-al and evaluation, the substance was identified as dried adhesive.The dried adhesive formed a po-tential flap within the lumen, allowing helium to enter the bladder during inflation; however, during deflation, the flap collapsed and obstructed the pathway, preventing helium from exiting the bladder.This obstruction resulted in incomplete deflation of the bladder.A device history record (dhr) re-view was conducted for the lot number with no relevant findings.The device passed all manufactur-ing specifications prior to release.The reported complaint for "no deflation was visualized" is confirmed.During the investigation, dried adhesive was confirmed present within the iabc bifurcate/helium pathway.The dried adhesive formed a potential flap, which obstructed the helium pathway and prevented helium from exiting the bladder.This obstruction resulted in incomplete deflation of the bladder.Unrelated to the reported complaint, the returned iabc bladder was found withdrawn through the teflon sheath and buckling was noted to the teflon sheath extrusion.This indicates the user did not follow the instructions for use (ifu) and could result in damage to the device.As a result, an in-service has been requested to review the ifu with the customer.Based on a review of the device history record (dhr), the prod-uct met specification upon release; however, the specifications were not met during the complaint investigation due to the bladder not fully deflating.The probable root cause of the complaint is manu-facturing related.A non-conformance has been initiated to further investigate the issue.

Brand Name
ARROW ULTRAFLEX IAB: 8FR 50CC
Common Device Name
SYSTEM, BALLOON, INTRA-AORTIC
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL INC.
16 elizabeth drive
chelmsford MA 01824
Manufacturer Contact
sachin sony
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key22979530
Report Number3010532612-2025-00839
Device Sequence Number9540793
Product Code DSP
UDI-Device Identifier10801902144192
UDI-Public(01)10801902144192(11)240823(17)260731(10)18F24H0116(21)
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/07/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Expiration Date07/31/2026
Device Catalogue NumberIAB-06850-U
Device Lot Number18F24H0116
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/07/2025
Supplement Date Received by Manufacturer09/25/2025
12/19/2025
Initial Report FDA Received Date09/05/2025
Supplement Report FDA Received Date10/03/2025
12/29/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/23/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexMale
Patient Weight83 KG